Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 7:21 AM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 7:21 AM EDT (11:21 UTC)
- Expired
- May 20, 2004, 8:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS53 KGRR 201121 SVRGRR MIC121-139-201215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 721 AM EDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 815 AM EDT * AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF TWIN LAKE TO 19 MILES WEST OF PORT SHELDON...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FERRYSBURG...CLOVERVILLE AROUND 730 AM EDT EVERGREEN PARK...SPRING LAKE...GRAND HAVEN...FRUITPORT AROUND 735 AM EDT AGNEW...MOORLAND...KELLYS CORNER...SULLIVAN AROUND 740 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4342 8632 4282 8622 4280 8583 4326 8589 $$ OSTUNO 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 AM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 20, 2:53 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 253 AM EDT WED MAY 20 2004 .SHORT TERM... SKIES WERE GENERALLY CLOUDY ACROSS THE CWA...MOSTLY FROM AN AREA OF THUNDERSTORMS MOVING EAST ACROSS EASTERN WISCONSIN AND LAKE MICHIGAN. SFC HIGH PRESSURE WAS LOCATED OVER THE EAST COAST WITH LOW PRESSURE OVER THE UPPER MISSISSIPPI RIVER VALLEY. A WARM FRONT STRETCHED FROM THE LOW SOUTHWEST TO NEAR CHI AND ACROSS NORTHERN INDIANA. FORECAST CONCERNS DEAL WITH STORMS MOVING ACROSS WISCONIN INTO LOWER MICHIGAN THIS MORNING AND POTENTIAL FOR MORE CONVECTION/SEVERE STORMS THIS AFTERNOON AS THE TRAILING COLD FRONT MOVES INTO THE CWA. THE SHORT RANGE MODELS ARE IN GENERAL AGREEMENT IN MOVING THE COLD FRONT THROUGH THE CWA THIS AFTERNOON AND EARLY EVENING AND THEN STALLING OVER NORTHERN INDIANA BEFORE MOVING NORTH FRIDAY. FOR TODAY WELL SEE A DRAMATIC INCREASE IN LOW LEVEL MOISTURE AFTER THE WARM FRONT LIFTS NORTH THIS MORNING. SFC DEWPOINTS WILL RISE INTO THE MID 60S AS TEMPS RISE TO THE UPPER 70S IT WILL FEEL MUGGY. CONVECTION MOVING EAST FROM WISCONSIN THIS MORING WILL FIND SOME WEAK ELEVATED INSTABILITY WITH LIS SLIGHTLY BELOW 0C ACROSS THE CWA. WELL HAVE TO WATCH THE WARM FRONT LIFTING NORTH AS THE CONVECTION FROM WISCONSIN MOVES EAST. THERES ALREADY SOME VEERING IN THE LOWEST KM OVER THE CWA. HELICITY DECREASES BY LATE MORNING AS STORM RELATIVE INFLOW BACKS TO THE SOUTHEAST FROM THE SOUTHWEST. ATTENTION THEN FOCUSES ON THE COLD FRONT AS IT DROPS SOUTHEAST THIS AFTERNOON. LATE AFTERNOON TIMING OF THE FRONT MOVING THROUGH THE CWA FAVORS MAX HEATING POTENTIAL. MOISTURE WILL BE ABUNDANT AND INSTABILITY WILL BE MODERATE WITH LIS AROUND -4C. JET DYNAMICS ARENT TOO IMPRESSIVE THOUGH WITH SLIGHT CONVERGENCE ALOFT. THIS COULD MINIMIZE THE SEVERE THREAT, BUT PROBABLY WONT ELIMINATE IT. THIS MORNINGS CONVECTION WILL ALSO PUT DOWN SOME BOUNDARIES THAT THIS AFTERNOONS STORMS WILL GET TO INTERACT WITH. WILL KEEP THE FORECAST AS IS WITH HIGHER POPS SHIFTING SOUTH THROUGHOUT THE DAY. THE FRONT SLIPS SOUTH OF THE CWA TONIGHT FOR A BRIEF PERIOD BEFORE LIFTING NORTH ON FRIDAY AS A WARM FRONT. WILL ELIMINATE POPS FROM THE NORTH TONIGHT. MODELS SHOW THE FRONT MOVING NORTH TO CENTRAL LOWER BY FRIDAY EVENING AND THEN A SERIES OF WAVES MOVING ALONG THE FRONT. THIS WILL TEND TO FOCUS STORMS ACROSS THE NORTHERN CWA. HEAVY RAIN THREAT EXISTS FROM LATE FRIDAY THROUGH SATURDAY NIGHT ACROSS THE NORTHERN CWA INITIALLY AND THEN THE ENTIRE CWA AS STORMS FORMING CLOSER TO THE MAIN SFC LOW IN EASTERN IOWA MOVE EAST. FLOODING MAY BE A PROBLEM GIVEN RECENT HEAVY RAIN IN THE AREA. .LONG TERM... THE MID RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD WITH A FRONTAL BOUNDARY MEANDERING ACROSS THE AREA. THE FORECAST PROBLEM FOR THIS PACKAGE IS THE TIMING OF SHORT WAVES THROUGH THE SOUTHWEST UPPER LEVEL FLOW. AS IN PREVIOUS FORECASTS... THE STRONGEST PULSE WILL PASS THROUGH THE REGION DURING THE LATE SUNDAY/EARLY MONDAY PERIOD. CONFIDENCE DROPS OFF IN LATER TIME FRAMES AS THE WAVES ARE WEAKER AND HAVE MORE VARIABILITY BETWEEN MODEL SOLUTIONS. LITTLE CHANGE IS ANTICIPATED IN THE GOING FORECAST. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && 93 IOD
Hazardous weather outlook, May 20, 5:30 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 530 AM EDT THU MAY 20 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 530 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN TODAY AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 65 MPH WILL BE THE MAIN THREAT. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL CONTINUE TO MOVE ACROSS SOUTHWEST LOWER MICHIGAN. AS A RESULT...THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. SOME OF THE THUNDERSTOMS COULD BE SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. 93
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:56 AM EDT | Special Marine Warning | GRR | 94 min | |
| May 20, 5:56 AM EDT | Special Marine Warning | GRR | 94 min | |
| May 20, 5:56 AM EDT | Special Marine Warning | GRR | 94 min | |
| May 20, 5:56 AM EDT | Special Marine Warning | GRR | 94 min | |
| May 20, 7:38 AM EDT | Special Marine Warning | GRR | 52 min | |
| May 20, 7:38 AM EDT | Special Marine Warning | GRR | 52 min | |
| May 20, 7:38 AM EDT | Special Marine Warning | GRR | 52 min | |
| May 20, 8:56 AM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.